Kansas, 2023

Drought in Kansas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS EAX · 2 events in 2 counties and zones

Precipitation deficits over the previous several months created severe drought across Linn and Miami Counties in far eastern Kansas for September 2023.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Precipitation deficits over the previous several months created severe drought across Linn and Miami Counties in far eastern Kansas for September 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1225 AM CDT Fri Sep 1 2023

.Discussion...
Issued at 338 PM CDT THU AUG 31 2023

Key Messages:

-Warm temperatures expected with highs in the 80s slowly increasing
to the mid 90s through Tuesday. Heat indices peak right at 100 early
next week.

-Long term guidance suggests rain chances return early next week

Detailed Discussion:

Dominant high pressure to the SW of the CWA remains the main weather
driver for the forecast area. This high pressure is anticipated to
slowly move towards the CWA and impact the area for the next several
days. Dry conditions are expected with weak, northerly upper level
flow. Limited cloud coverage, in addition to light winds, will allow
temps to reach the mid 80s. Temperatures are slightly cooler than
yesterday due to the northerly flow in the upper levels. The surface
high is forecasted to move northeast towards central CONUS gradually
shifting the winds to a more southeasterly direction.

On Friday, winds shift more south-southeasterly and advect warmer
more humid air into the forecast area. Temperatures are forecasted
to peak in the upper 80s with lows in the mid 50s. The high pressure
is expected to move to the east of the forecast area, which will
shift winds completely to the south. Steady warm air advection
associated with the southerly winds will continue to increase
temperatures on Saturday. Highs are forecasted to reach the lower
90s with lows in the low 60s. With the steady, humid air pushing in
from the south, heat indices are expected to reach the low 90s and
continue to build into early next week.

On Sunday, the surface high is expected to continue to push east of
the CWA which will enhance southerly flow increasing humidity. High
temps are expected to reach the mid 90s with heat index values just
shy of 100 degrees. Monday is expected to be even warmer with a
potential for heat indices to reach degrees. As the heat indices
creep up to the upper 90s, expect outside to feel a little more
humid. The GFS shows a weak low developing over OK and moving to the
north early Monday morning. Depending on the strength of this low it
may increase cloud cover and increase rain chances.

Tuesday is looking to be a continuation of the warm weather as
temperatures and humidity continually build. Highs are forecasted to
be in the upper 90s with heat indices potentially around 100
degrees. Tuesday night into Wednesday morning, a more significant
500MB low is anticipated to move just to the northwest of the CWA.
By early Wednesday morning, it will have moved just behind the ridge
helping to push the ridge out of the area leaving a more zonal
pattern over the CWA. Long-term guidance points to increased rain
chances from this system early to mid next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1224 AM CDT FRI SEP 1 2023

VFR conditions through the period with southeast winds prevailing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Collier
Aviation...BT
Hazardous weather outlook, Aug 31, 3:56 AM CST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Thu Aug 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Thu Aug 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Linn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Severe drought impacted all of Linn County for the entire month of September 2023.

Drought, Miami

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Severe drought impacted all of Miami County for the entire month of September 2023.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229074, 1229075.